Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 131, NWS Midland/Odessa, TX

September 5, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 5, 2005, 3:25 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2005, 3:25 PM MDT (21:25 UTC)
Expired
Sep 5, 2005, 6:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 173 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 052132
FFWMAF
NMC015-060030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM MDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 323 PM MDT...SPOTTERS REPORTED FAST MOVING WATER AT A DEPTH OF  
  2 TO 3 FEET FLOWING THROUGH ROBINSON DRAW SOUTH OF QUEEN. THIS     
  WATER IS EXPECTED TO FLOW ACROSS LOW SPOTS ALONG RURAL DIRT AND    
  COUNTY ROADS BETWEEN ROBINSON DRAW AND DARK CANYON.

IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED 
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF FLOWING 
WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3201 10483 3203 10448 3213 10443 3231 10430
      3242 10470 3218 10483

$$
1 follow-up statement
000 
WGUS74 KMAF 052304
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT MON SEP 5 2005

NMC015-060030-
EDDY-
459 PM MDT MON SEP 5 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHWESTERN EDDY COUNTY...

NO RECENT INFORMATION HAS BEEN RECEIVED FROM SOUTHWEST EDDY COUNTY 
HOWEVER IT IS LIKELY THAT WATER CONTINUES TO RUN THROUGH ROBINSON 
DRAW SOUTH AND EAST OF QUEEN. WATER MAY BE FLOWING ACROSS RURAL LOW 
WATER CROSSINGS SOUTH THROUGH EAST OF QUEEN TO DARK CANYON. RADAR 
INDICATES ONLY SHOWERS IN THE AREA...HOWEVER THERE IS A GOOD CHANCE 
FOR ADDITIONAL SHOWERS AND STORMS TO DEVELOP INTO THE EVENING HOURS.

EXCESSIVE RAINFALL WILL RESULT IN ADDITIONAL FLOODING OF ARROYOS... 
DRAWS...AND LOW WATER CROSSINGS.  DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO 
GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE 
PREVENTABLE. TURN AROUND... DONT DROWN.

LAT...LON 3201 10483 3203 10448 3213 10443 3231 10430
      3242 10470 3218 10483

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:26 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 5, 1:26 PM MDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT MON SEP 5 2005

.SHORT TERM...
FEW CHANGES WERE NEEDED TO THE ONGOING GRIDS TONIGHT. WILL RETAIN
THE HIGHEST POPS FOR EARLY THIS EVENING ACROSS THE HIGHER TERRAIN
WITH GRADUAL DECREASE IN POPS TO THE EAST PER GFS TRACK OF SHORTWAVE
THROUGH THE UPPER RIDGE. BEEFED UP THE QPF GRIDS AND ADDED MENTION
OF LOCALLY HEAVY RAINFALL POSSIBLE ACROSS THE HIGHER TERRAIN AND
IMMEDIATE ADJACENT PLAINS THIS EVENING. CONVECTION SHOULD
GRADUALLY DIMINISH AS THE EVENING AND NIGHT PROGRESSES WITH THE LOSS
OF HEATING. TWEAKED TEMPERATURES.

.LONG TERM...
A SUBTROPICAL RIDGE ALOFT WILL PERSIST OVER THE REGION THE NEXT
SEVERAL DAYS. THIS RIDGE IS FORECAST TO SHIFT EAST LATE IN THE
WEEK AS A LONGWAVE TROUGH AMPLIFIES ACROSS THE WESTERN CONUS.
ABUNDANT LOW AND MID LEVEL MOISTURE TRAPPED WITHIN THIS RIDGE
ALONG WITH DAYTIME HEATING WILL RESULT IN ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS OVER WESTERN PORTIONS OF THE CWFA TUESDAY. AN
INVERTED UPPER TROUGH PRESENTLY OVER THE EASTERN GULF OF MEXICO
WILL TRANSLATE WEST BENEATH THE SUBTROPICAL RIDGE OVER THE NEXT
SEVERAL DAYS. WHILE THIS TROUGH WILL PASS TO OUR SOUTH ACROSS
MEXICO...THIS FEATURE WILL AID IN ADVECTING DRIER MID TROPOSPERIC
AIR NOW OVER THE SOUTHEASTERN CONUS WEST ACOSS THE SOUTHERN HIGH
PLAINS WEDNESDAY INTO FRIDAY. THIS IN TURN WILL LIMIT
INSTABILITY...WITH DIURNALLY DRIVEN CONVECTION CONFINED TO THE
MOUNTAINS EACH AFTERNOON AND EVENING. AS HEIGHTS FALL OVER WESTERN
NOAM LATE IN THE WORK WEEK...SOUTHWESTERLY FLOW ALOFT WILL
INCREASE...WHICH IN TURN WILL STRENGTHEN THE LEE SURFACE TROUGH.
WITH LOW LEVEL MOISTURE FORECAST TO INCREASE ACROSS THE REGION
THIS WEEKEND...AN INCREASE IN CONVECTION ACROSS MUCH OF THE AREA
THIS WEEKEND INTO EARLY NEXT WEEK SEEMS REASONABLE. THICKNESSES
WILL RISE A BIT TUESDAY THROUGH FRIDAY...AND THIS ALONG WITH A
DRIER AIRMASS WILL ALLOW DAYTIME TEMPERATURES TO WARM TO A TOUCH
ABOVE CLIMATOLOGY. TEMPERATURES ARE FORECAST TO COOL SLIGHTLY THIS
WEEKEND AS MOISTURE AND RAIN CHANCES INCREASE.

THE GFS DOES APPEAR TO BE LOSING ITS WARM BIAS FOR OVERNIGHT
LOWS...HOWEVER...MINT GRIDS THROUGH THE NEXT SEVERAL DAYS REFLECT
A BLEND OF THE GFS ENSEMBLE MEAN MOS AND PERSISTENCE. A BLEND OF
THE OPERATIONAL GFS AND ENSEMBLE GFS MOS GUIDANCE LOOKS GOOD FOR
MAXT GRIDS. AS MENTIONED EARLIER...WE DID INCREASE POPS TOWARD THE
WEEKEND. LASTLY...WIND AND DEWPOINT GRIDS REPRESENT A BLEND OF THE
GFS AND GFS MOS GUIDANCE TEMPERED BY LOCAL EFFECTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  89  68  91 /  30   0   0  10
CARLSBAD NM                67  86  64  89 /  50  30  30  20
DRYDEN TX                  71  92  71  90 /  30  10  10  10
FORT STOCKTON TX           68  88  68  90 /  40  10  10  10
GUADALUPE PASS TX          63  84  64  84 /  60  30  30  20
HOBBS NM                   68  87  65  89 /  50  30  30  20
MARFA TX                   60  80  57  82 /  50  20  20  20
MIDLAND INTL AIRPORT TX    68  89  69  91 /  30  10  10  10
ODESSA TX                  68  89  69  90 /  30  10  10  10
WINK TX                    69  93  68  92 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/70
Hazardous weather outlook, Sep 5, 12:43 PM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT MON SEP 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT MON SEP 5 2005 /1243 PM MDT MON SEP 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...PRIMARILY
THIS EVENING...ACROSS THE OUTLOOK AREA. THE GREATEST COVERAGE OF
STORMS IS EXPECTED FROM THE GUADALUPE MOUNTAINS AND EDDY COUNTY
NEW MEXICO PLAINS SOUTH TO THE DAVIS MOUNTAINS OF EXTREME WEST
TEXAS. LOCALLY HEAVY RAINFALL WILL BE A CONCERN DUE TO THE
COMBINATION OF A MOIST AIRMASS AND SLOW STORM MOVEMENT EXPECTED.
LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS AND
OTHER LOW LYING AREAS WILL BE POSSIBLE. WIND GUSTS NEAR 45 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS EVENING...
HOWEVER SPOTTER GROUPS AND EMERGENCY PERSONNEL SHOULD MONITOR THE
LATEST WEATHER INFORMATION THIS EVENING. BE PREPARED TO TAKE ACTION
SHOULD THE THREAT OF FLASH FLOODING INCREASE...ESPECIALLY IN AREAS
FROM THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO
SOUTH TO THE THE DAVIS MOUNTAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.